Kentucky, 2017

Tornadoes and Damaging Winds in Kentucky, November 18, 2017

November 18, 2017 · NWS LMK · 14 events in 9 counties and zones

A strong cold front clashed with an unseasonably warm air mass across the lower Ohio Valley during the afternoon and evening hours November 18. Impressively strong atmospheric conditions led to very strong gradient winds ahead of the cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$780,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A strong cold front clashed with an unseasonably warm air mass across the lower Ohio Valley during the afternoon and evening hours November 18. Impressively strong atmospheric conditions led to very strong gradient winds ahead of the cold front. Later in the day a line of strong to severe storms pushed into central Kentucky. There were several reports of damaging winds along with 3 brief tornadoes which led to a few minor injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Nov 18, 2:41 PM CST, 39 minutes earlier.

Area forecast discussion, Nov 18, 2:41 PM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
341 PM EST Sat Nov 18 2017

.Mesoscale Update...
Issued at 340 PM EST Sat Nov 18 2017

Well advertised squall line is beginning to move into our western
forecast area.  We're getting a little more robust convection out
ahead of the main line which may eat up some of the available
instability.  Much of the pre-squall line activity will move
northeastward into southern Indiana over the next hour.

Environment across the region remains very sheared at the moment.
Bulk shear values are well over 55 knots.  Instability is rather
meager with 250-450 J/Kg and that is just out ahead of the
convective line.  SR helicity values remain elevated in the 350-450
M2/S2, but the winds are veered out ahead of the line and have not
shown in a backing.  We are seeing evidence of storms bowing out as
they moved through Henderson and Evansville.  Winds of 55-60 MPH
seem to be common with the convective line, and out ahead of it,
we've seen winds in the 45-50 MPH.

Immediate concern with the approaching squall line will be damaging
wind potential. Wind gusts in excess of 55-65 MPH are likely with
this line as it pushes through.  A threat of small hail exists,
though we suspect that marbles and smaller would be seen.  An
isolated tornado threat remains, but the overall tornado potential
remains very low.

As for timing, the storms will be approaching the Metro Louisville
and I-65 corridor around 445-500 PM EST.  We expect the squall line
to enter the Lexington Metro area around 600 PM EST.

&&

.Short Term...(This evening through Sunday night)
Issued at 208 PM EST Sat Nov 18 2017

...Damaging Winds Possible This Afternoon And Evening...

A strong cold front continues to progress eastward toward southern
Indiana and central Kentucky. A QLCS has developed along the
boundary, draped from central IN back through southern IL and the MO
bootheel. This convection was located in the exit region of a 140 kt
upper jet streak. A 90 kt mid-level speed max was also rounding the
base of a potent shortwave trough. The dynamic nature and very
strong wind fields of this system have been well advertised, and the
narrow convective band may be able to transport gusts of 60-70 mph
to the surface. Outside of thunderstorm activity, widespread wind
gusts of 45-50 mph are likely, with peak gusts up to 55 mph. The
strongest winds are still expected in the 3-8 PM EST time frame,
which is also when the cold front will be crossing the forecast
area. A Severe Thunderstorm Watch has now been issued for all of
central KY and southern IN. A Wind Advisory remains in effect for
the whole region through late tonight.

A narrow plume of 250-500 J/kg MLCAPE is forecast just ahead of the
QLCS as it marches east, but this zone should gradually narrow and
decrease into the early evening hours as the line pushes east of I-
65 and approaches I-75. The overall damaging wind risk should be
diminished near and east of the I-75 corridor, but this will
continue to be re-assessed through the event. Still can't rule out a
brief tornado or two given the magnitude of the low level
shear/helicity, but veered low-level winds should help inhibit
tornadogenesis.

Behind the cold front, we could have some lingering showers late
this evening. But expect winds to remain fairly gusty through 06z
tonight as cold air advection ramps up. There's quite a large
temperature gradient with this potent system, and 850 mb temps are
forecast to plummet below 0 C tonight. The atmosphere will remain
well mixed, with overnight lows in the low to mid 30s.

Low clouds will tend to linger behind the front overnight. In fact,
areas near and east of I-65 may stay mostly cloudy until Sunday
afternoon. It will be chilly with a northwest breeze, with highs in
the upper 30s to mid 40s. Sunday night will feature mid-level height
rises as surface high pressure builds over the Tennessee Valley.
Lows will drop into the mid 20s in most places by Monday morning.

.Long Term...(Monday through Saturday)
Issued at 229 PM EST Sat Nov 18 2017

Weather through the upcoming holiday week looks pretty quiet, with a
dry forecast for holiday travel and Thanksgiving Day itself. After
highs in the low 50s on Monday, temps should moderate into the
mid/upper 50s on Tuesday ahead of another wave of low pressure.
Moisture looks really limited however, so a dry cold front will
likely push through Tuesday evening-Tuesday night. This front will
bring another shot of cold air, with highs in the low 40s for
Wednesday. Thanksgiving Day looks to start out cold, with morning
lows in the 20s. Highs in the mid 40s look reasonable for now. The
forecast continues to look dry for Black Friday shoppers as well,
with overnight lows a bit below freezing. Highs should warm to
around 50.

&&

.Aviation...(18Z TAF Issuance)
Issued at 1226 PM EST Sat Nov 18 2017

Difficult aviation conditions are expected this afternoon and early
this evening as combination of gusty winds and a line of fast moving
storms moves through the terminals.

Strong cold front will push in from the west this afternoon.  Ahead
of the surface front, scattered showers with MVFR ceilings are
expected a the terminals.  Southwest winds of 17-22kts and gusts up
to 35-40kts can be expected.

The forecasts have been updated to slightly slow the frontal timing
based on current observations.  The front looks to pass through KHNB
in the 18/20-21Z time frame.  It should pass through KSDF and KBWG
18/21-23Z time frame, and the pass through KLEX in the 18/23-19/00Z
time frame.  We expect some tempo drops to IFR within showers/storms
that accompany the front through the terminal.

Short term, high resolution guidance shows and sharp
isallobaric response in the post frontal airmass.  So gusts of 40-
43kts could occur at the terminals right after winds shift to the
WNW/NW.  Gradient looks to be tight for a few hours before
diminishing after 19/03Z.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Wind Advisory until 1 AM EST /midnight CST/ Sunday for
     INZ076>079-083-084-089>092.

KY...Wind Advisory until 1 AM EST /midnight CST/ Sunday for
     KYZ023>043-045>049-053>057-061>067-070>078-081-082.

&&

Mesoscale....MJ
Short Term...EBW
Long Term....EBW
Aviation.....MJ
Hazardous weather outlook, Nov 18, 1:50 PM CST, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
250 PM EST Sat Nov 18 2017

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-192000-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
250 PM EST Sat Nov 18 2017 /150 PM CST Sat Nov 18 2017/

...WIND ADVISORY IN EFFECT UNTIL 1 AM EST /MIDNIGHT CST/ SUNDAY...
...SEVERE THUNDERSTORM WATCH 516 IN EFFECT UNTIL 6 PM EST /5 PM CST/
THIS EVENING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

A Wind Advisory is in effect. Please refer to that product for more
information.

A line of thunderstorms moving through from mid-afternoon through
early evening will be capable of damaging wind gusts and cloud-to-
ground lightning. A brief tornado or two cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any measured wind gusts or wind damage today.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

EBW

In the hours before

Local storm report, Nov 18, 1:38 PM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
238 PM EST SAT NOV 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     NON-TSTM WND GST 7 E VERSAILLES          38.04N 84.61W
11/18/2017  M51 MPH          FAYETTE            KY   ASOS

            ASOS STATION LEX, LEXINGTON BLUE GRASS
            AIRPORT.

&&

RL
Local storm report, Nov 18, 1:43 PM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
243 PM EST SAT NOV 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     NON-TSTM WND GST 1 WNW FORKS OF ELKHORN  38.22N 84.82W
11/18/2017  M55 MPH          FRANKLIN           KY   MESONET

            MESONET STATION D5536, FORKS OF ELKHORN.

&&

RL
Local storm report, Nov 18, 2:23 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
323 PM EST SAT NOV 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     NON-TSTM WND GST 3 NNW WINCHESTER        38.04N 84.20W
11/18/2017  M50 MPH          CLARK              KY   MESONET

            RECORDED AT KENTUCKY MESONET SITE.

&&

RAS
Local storm report, Nov 18, 2:36 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
336 PM EST SAT NOV 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     NON-TSTM WND GST 3 WSW DANVILLE          37.63N 84.82W
11/18/2017  M51 MPH          BOYLE              KY   MESONET

            RECORDED AT KENTUCKY MESONET STATION.

&&

RAS
Local storm report, Nov 18, 3:05 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
405 PM EST SAT NOV 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     TSTM WND GST     IRELAND                 38.41N 87.00W
11/18/2017  M56 MPH          DUBOIS             IN   EMERGENCY MNGR

&&

RAS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 3 tornado. Local standard time, as filed.

Tornado, Ohio

When
November 18, 3:20 PM CST to 3:22 PM CST
Where
Ohio County, 1.37 mi NNW of Taylor Mines to 0.66 mi ESE of Beaver Dam
Rating
EF1
Path length
1.99 mi
Path width
60 yd
Injuries
1 direct, 0 indirect
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
37.400, -86.905

This small tornado was embedded in a fast moving squall line that raced east at 55 mph. The twister first touched down at a home on U.S. Highway 62 just west of Goshen Church Road, tearing off shingles and uprooting a tree. It moved east-southeast, uprooting and snapping trees near the intersection of Hwy 62 and Goshen Church Rd, along with damaging some small outbuildings.

It next downed a tree on Mine Fork Road that fell between a home and outbuilding, damaging both structures and causing a |minor head injury to the occupant of the shed. Continuing over open fields, it next hit several residences along Hill, Mulberry, and South Mulberry streets before crossing U.S. Highway 231 and causing minor roof damage to the Post Office.

The greatest damage occurred in this two block area, where up to a dozen outbuildings were destroyed or heavily damaged, and sections of roofing were lifted off homes and garages. Fences in the neighborhood were blown in a cyclonic pattern, providing evidence of the tight rotation pattern of the storm. After crossing Hwy 231, the tornado damaged several large warehouses, scattering wood and sheet metal debris. Along Bruce School Road, a chain link fence was flattened, and insulation was sucked out of the damaged roof of a two story home, then spattered along the east side of the home and adjacent vehicles.

Another large tree was uprooted in this yard before the tornado lifted. Sheet metal and shingles were lifted into trees along the route of the storm. The NWS thanks Ohio County EMA for assistance in this damage survey.

Thunderstorm Wind, Ohio

When
November 18, 3:25 PM CST
Where
Ohio County, 0.69 mi N of Beaver Dam
Measured
53 kt (61 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
37.410, -86.880

The Ohio County emergency manager reported trees and power lines down.

Thunderstorm Wind, Ohio

When
November 18, 3:26 PM CST
Where
Ohio County, 0.69 mi S of Taffy
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.540, -86.900

Trained spotters estimated wind gusts around 52 knots.

Tornado, Meade

When
November 18, 4:32 PM EST to 4:34 PM EST
Where
Meade County, 3.54 mi WNW of Haysville to 2.45 mi NW of Haysville
Rating
EF1
Path length
1.82 mi
Path width
50 yd
Injuries
1 direct, 0 indirect
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
37.922, -86.309

The tornado touched down just inside the Breckinridge-Meade County line north of Irvington. It pushed a large tobacco barn 15 feet eastward, tore off its roof, and collapsed several walls. Debris from the barn was scattered over a half mile downwind. The tornado moved east-northeast, skipping along a wooded |area where several trees were snapped or uprooted, then hit a mobile home on Fackler Road, rolling the anchored unit several times, destroying the home. The owner sustained only minor injuries as he |rolled over with his house, crawling out of a hole after it settled. A garage on the property was also destroyed. The tornado continued skipping along the northwest side of Sandy Hill Rd, damaging |outbuildings on another farm, before crossing KY highway 261 at Guston Rd. A split level home on Guston Rd had part of its roof removed, with insulation spattered on the lee side of the home. An occupant |of the home reported he was descending the stairs as the roof was torn off, and was briefly drawn up the stairs as it occurred. Debris from the split level home was dropped across the road, where a few more trees were snapped and uprooted. The tornado then flattened a fence and peeled a section of sheet metal on an outbuilding before lifting. The NWS thanks Meade County EMA and Remote Aerial for their assistance in |this damage survey.

Thunderstorm Wind, Meade

When
November 18, 4:35 PM EST
Where
Meade County, 0.69 mi N of Guston
Measured
53 kt (61 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
37.890, -86.220

Trained spotters reported home damage due to severe thunderstorm winds.

Thunderstorm Wind, Bullitt

When
November 18, 5:05 PM EST
Where
Bullitt County, 0.69 mi N of Shepherdsville to 1.27 mi ESE of Mt Washington
Measured
53 kt (61 mph) estimated gust
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
37.990, -85.720

A NWS Storm Survey team found a swath of intermittent wind damage extending from Shepherdsville, KY to Mount Washington, KY. Damage length was approximately 11.12 miles and at its widest almost 2 miles. The damage was mainly confined to areas along either side of Highway 44. Numerous trees were downed and several buildings received carport and shingle damage.

Thunderstorm Wind, Edmonson

When
November 18, 4:07 PM CST
Where
Edmonson County, Sweeden
Measured
53 kt (61 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.250, -86.280

At least 15 trees were brought down on a property in Sweeden due to severe thunderstorm winds.

Thunderstorm Wind, Anderson

When
November 18, 5:59 PM EST
Where
Anderson County, 0.19 mi WSW of Fox Creek
Measured
53 kt (61 mph) estimated gust
Reported by
State Official
Coordinates
37.978, -84.973

State officials reported downed trees blocked a portion of Highway 62.

Tornado, Taylor

When
November 18, 6:00 PM EST to 6:01 PM EST
Where
Taylor County, 1.23 mi E of Hobson to 2.21 mi W of Spurlington
Rating
EF1
Path length
1.49 mi
Path width
50 yd
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
37.421, -85.347

This small, narrow squall-line spinup tornado moved over rural countryside, damaging or destroying a half dozen outbuildings and doing minor tree damage as it traveled east-southeast over three farmsteads. Only minor roof damage occurred to one home in its path. NWS Louisville thanks Taylor County Emergency Management for their assistance in this damage survey.

Thunderstorm Wind, Taylor

When
November 18, 6:05 PM EST
Where
Taylor County, 1.38 mi N of Campbellsville
Measured
53 kt (61 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
37.350, -85.350

Law enforcement reported power lines down in the area.

Thunderstorm Wind, Jessamine

When
November 18, 6:21 PM EST
Where
Jessamine County, High Bridge
Measured
53 kt (61 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
37.820, -84.720

A tree fell on a residence in High Bridge.

Thunderstorm Wind, Jessamine

When
November 18, 6:23 PM EST
Where
Jessamine County, 1.29 mi ENE of Wilmore
Measured
53 kt (61 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.860, -84.650

Multiple trees were down across the western portions of Jessamine County. Some blocked the roadways.

Thunderstorm Wind, Fayette

When
November 18, 6:27 PM EST
Where
Fayette County, 0.54 mi E of Lexington
Measured
53 kt (61 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
38.050, -84.490

Broadcast media reported a power pole down and a large tree on a vehicle.

Thunderstorm Wind, Madison

When
November 18, 6:39 PM EST
Where
Madison County, Baldwin
Measured
53 kt (61 mph) estimated gust
Property damage
$40,000
Reported by
Broadcast Media
Coordinates
37.800, -84.420

Broadcast media reported numerous trees and farm outbuildings damaged by severe thunderstorm winds in the Baldwin community.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2017Every state in 2017This day in weather historyThe tornado archive for Kentucky, 2017Warnings in Kentucky, November 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 723097, 723100, 723111, 723098, 723101, 723102, 723103, 723104, 723099, 723105, 723106, 723107, 723109, 723110.